Colorado, 2026Dense Fog in Colorado, January 2 to 3, 2026
January 2 to 3, 2026 · NWS GJT · 5 events in 5 counties and zones
Potent surface moisture lingered within Colorado valleys overnight on January 2 and 3 resulting from widespread rain and snow over the prior two days. A deep upper-level ridge moving overhead made way for clear skies though.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Potent surface moisture lingered within Colorado valleys overnight on January 2 and 3 resulting from widespread rain and snow over the prior two days. A deep upper-level ridge moving overhead made way for clear skies though. With the resulting radiational cooling, overnight surface conditions became saturated and supported widespread dense fog development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 2, 9:29 PM MST, 2 hours 1 minute earlier. Its key messages:
- Snow moves out this evening for most with light snow lingering over the Park Range through the overnight hours.
- Valley fog is anticipated late tonight through Saturday morning and will likely be dense at times. Watch out for rapidly changing visibilities on area roadways!
- Unsettled weather returns early next week. Unseasonably warm temperatures will continue to limit snowfall totals until colder air arrives later in the week.
Area forecast discussion, Jan 2, 9:29 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
929 PM MST Fri Jan 2 2026
.KEY MESSAGES...
- Snow moves out this evening for most with light snow
lingering over the Park Range through the overnight hours.
- Valley fog is anticipated late tonight through Saturday
morning and will likely be dense at times. Watch out for
rapidly changing visibilities on area roadways!
- Unsettled weather returns early next week. Unseasonably warm
temperatures will continue to limit snowfall totals until
colder air arrives later in the week.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 247 PM MST Fri Jan 2 2026
Mountain snow will continue to wind down as the day progresses
with most area roads presenting as wet this afternoon. Slippery
stretches may develop on area roadways tonight as temperatures
dip below freezing, especially in shaded canyons and over
mountain passes.
The Park Range will continue to see light snow overnight as
northwest flow provides favorable orographic lift. Elsewhere,
valley fog will be the main concern as surface-level moisture
lingers in the wake of today's low pressure system. Freezing fog
might also lead to slick travel on roadways that untreated and
cool enough, but this is a low probability outcome given
unseasonably warm ground temperatures in most valleys.
High pressure builds in tomorrow bringing more of the
unseasonably warm conditions we've become accustomed to this
winter. Moisture gets trapped under the high so clouds will be
slow to clear, except in southeast Utah and southwest Colorado
where there will be more dry air to work with. Overall, a warmer
and drier weekend is on deck.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 247 PM MST Fri Jan 2 2026
Models are in good agreement through the coming week with the
weather pattern dominated by troughing off the West Coast
keeping over eastern Utah and Western Colorado under a
southwesterly flow aloft. Satellite imagery shows plenty of
subtropical moisture available to the southwest over the Eastern
Pacific to advect north. This warm moist flow will feed light
rain and high elevation snow across the region with the snow
level generally above 7,000 ft through mid week. The dynamics of
a shortwave moving through the longwave Monday night into
Tuesday will bring heavier snow to the Park and Gore Ranges
while orographics will be the primary driver farther south.
Expect minor impacts to the mountain roads and higher passes
with this system. Look for temperatures to stay 10-15 degrees
above the seasonal normal with Sunday being the warmest day.
With the moist flow, skies will be partly sunny to mostly cloudy
through the period.
For the latter half of the week, models want to shift the
longwave pattern to the east over the region bringing a shot of
continental cold air out of Canada dropping temperatures to the
more normal range. With the moisture in place across the region,
this could spell a more significant snow storm for the region
Thursday and Friday. At this point, confidence is low for the
late week storm, but you'll want to stay tuned for updates on
this system going into next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 929 PM MST Fri Jan 2 2026
Low and mid level clouds are lingering across the northeast CWA
in this northerly flow pattern. KTEX has a thin low cloud layer
and satellite trends show low clouds advecting toward KDRO.
Overall confidence not high but did keep these lower clouds in
place at KTEX and also impacting KDRO overnight along with LIFR
fog. Otherwise not as confident with high clouds moving back in
overhead but persistence would suggest KVEL could be impacted by
low clouds that build back in under inversion conditions. Likely
another night of amendments as things evolve and monitored.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KAA
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Jan 2, 2:26 AM MST, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
226 AM MST Fri Jan 2 2026
COZ001>014-017>023-UTZ022>025-027>029-030930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
226 AM MST Fri Jan 2 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Precipitation will continue across the region today, bringing valley
rain and snow above 8-9k feet, then taper off this evening from west
to east. Winter Weather Advisories continue for the Colorado
mountains. Winter driving conditions will persist on mountain passes
today. Travelers should check local road conditions ahead of travel.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Weather conditions will stay quiet this weekend, with some flurries
in the mountains and above normal temperatures. Active weather is
expected to return Sunday night. A series of disturbances could keep
unsettled conditions around through the week, but forecast confidence
in specifics is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Jan 2, 10:18 PM MST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1018 PM MST Fri Jan 2 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM Snow 7 NE Sawpit 38.06N 107.91W
01/02/2026 M4.5 Inch San Miguel CO Trained Spotter
0700 AM Snow 2 N Steamboat Springs 40.51N 106.82W
01/02/2026 M1.5 Inch Routt CO Cocorahs
Cocorahs station CO-RT-52 Steamboat Springs
2.5N.
0700 AM Snow 1 S Mount Crested Butte 38.89N 106.97W
01/02/2026 M3.2 Inch Gunnison CO Cocorahs
Cocorahs station CO-GN-66 Mount Crested
Butte.
0833 AM Snow 8 SE Parlin 38.42N 106.62W
01/02/2026 M1.0 Inch Gunnison CO Cocorahs
Cocorahs station CO-GN-49 Doyleville 2.1W.
0700 AM Snow 4 E Cattle Creek 39.46N 107.18W
01/02/2026 M1.0 Inch Garfield CO Cocorahs
Cocorahs station CO-GF-49 Carbondale 4.6NNE.
0700 AM Snow 2 NW Glenwood Springs 39.57N 107.35W
01/02/2026 M1.1 Inch Garfield CO Cocorahs
Cocorahs station CO-GF-40 Glenwood Springs
1.7NW.
0800 AM Snow 3 SSE Glenwood Springs 39.51N 107.32W
01/02/2026 M1.5 Inch Garfield CO Cocorahs
Cocorahs station CO-GF-60 Glenwood Springs
2SSE.
&&Dense Fog, Central Gunnison and Uncompahgre River Basin
- When
- January 2, 11:30 PM MST to January 3, 10:45 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Areas of dense fog developed within lower valleys along US-50 overnight on January 2 and 3. The KMTJ ASOS at the Montrose Regional Airport reported 1/4-mile visibility due to freezing fog for about an hour near midnight. The KAJZ AWOS at the Blake Field Delta Airport reported multiple brief periods of reduced visibility prior to sunrise as well as over three hours of 1/4-mile visibility near and after sunrise due to dense fog. No reports of injuries, damages, or fatalities were received.
Dense Fog, Animas River Basin
- When
- January 3, 1:15 AM MST to 7:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Widespread dense fog developed within the Animas River Basin on the morning of January 3. The KDRO ASOS at the Durango-La Plata County Airport reported multiple prolonged periods of 1/4 mile visibility from dense fog prior to midnight. No reports of injuries, damages, or fatalities were received.
Dense Fog, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 3, 2:30 AM MST to 3:15 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- ASOS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Patchy dense fog developed within the central Colorado mountain valleys along Colorado State Highway 82 early in the morning on January 3. The KASE ASOS at the Aspen/Pitkin County Airport reported brief 1/4-mile visibility from freezing fog. No reports of injuries, damages, or fatalities were received.
Dense Fog, Grand Valley
- When
- January 3, 4:15 AM MST to 10:45 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Widespread dense fog developed within the Grand Valley on the morning of January 3. The KGJT ASOS at the Grand Junction Regional Airport reported a brief period of 1/4-mile visibility from dense fog early in the morning before sunrise. Reduced visibility due to mist and fog remained before a prolonged period of less than 1/4 mile visibility due to dense fog developed after sunrise and lasted almost two hours. No reports of injuries, damages, or fatalities were received.
Dense Fog, Central Yampa River Basin
- When
- January 3, 6:45 AM MST to 7:15 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Patchy dense fog developed within the Central Yampa River Basin on the morning of January 3. The KCAG ASOS at the Craig-Moffat County Airport reported brief 1/4-mile visibility from freezing fog just before sunrise. No reports of injuries, damages, or fatalities were received.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, January 2 to 5, 20261 death · 31 events
- Flash Flood and Flood in California, January 2 to 4, 2026$206,000 · 61 kt wind · 15 events
- Flash Flood and Flooding in California, January 2 to 7, 202662 kt wind · 38 events
- Heavy Snow and High Wind in Colorado, January 2 to 4, 202662 kt wind · 4 events
- Cold in Alaska, January 2 to 4, 20262 events
- Ice Storm in Nebraska, January 2, 20261 event
- High Wind in Texas, January 2, 202656 kt wind · 1 event
- High Wind in New Mexico, January 2, 202658 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309237, 1309241, 1309244, 1309240, 1309242.